|CD4 Cells Decline While Viral Load Nears Undetectable
Jun 18, 2005
Thank you for taking the time to participate in this forum and for taking my questions.
I am a long time survivor. Ive known that Ive been positive since the early 80s when the first HIV tests were available. Ive progressed very slowly over the years and it wasnt until September 2004, when my CD4 cells fell into the high 200s accompanied by an extremely high viral load that I began treatment for the first time.
I was on Kaletra, Viread and Epiver for 8 months and my viral load has dropped to what I am told is almost undetectable. Within six months my CD4 cells climbed to 444 / 20% and my viral load dropped to 148. However, 2 1/2 months later my CD4 cells went down to 340 / 16% while the viral load improved by dropping to 92.
My doctor tells me that this is normal and that I shouldnt worry about the drop in CD4 cells. He goes on to say that a drop in CD4 cells such as this falls into the normal range of CD4 cell fluctuations and that I should expect to see them go up and down as treatment continues.
My main question is this: If, as is commonly believed, the virus causes the destruction of CD4 cells, how does a low viral load, such as mine, still cause a CD4 cell decline?
Having agreed some time ago that I would switch to an easier regimen after 6 to 8 months of treatment, I just made the switch and am not due for blood work for another two months. Do you think that that is too long to wait? Im worried that the CD4 cells might still be dropping and could hit a dangerous low.
In considering your response, you should know that, as always, I feel fine and Im pretty much on top of my game.
Again, thank you for taking my questions.
Response from Dr. Sherer
I agree with your doctor. The last CD4 cell counts that you note had a small significant decline, i.e. more than a 15% decline with a more than 3% (barely) percent decline. However, the good viral load control suggests that the regimen was still working for you at that time. We know the CD4 counts are more variable at levels above 350, so I wouldn't worry unduly about these results.
As far as the switch, I would just go ahead as planned and repeat the values at your next scheduled appointment. One positive feature of such a switch is that you can always return to this regimen if it is unsuccessful, or if you have new and undesirable side effects to the new regimen.
Had to stop treatmnet for 11 days
"Duo"( only 2 drug therapy)??
- Is Itchy Skin A Symptom Of AIDS?
- Flu Symptoms After Rimming Worried I Have HIV
- Itchy Skin After Getting Head Sign Of HIV AIDS
- Muscle Ache After Unprotected Sex Without Ejaculation Sign Of HIV AIDS
- Sinus Infection After Vaginal Sex Without Condom Does It Mean I Have HIV
- Can Hiv Be Transmitted From A Safety Pin?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.